Montana, 2011High Wind in Montana, February 3 to 4, 2011
February 3 to 4, 2011 · NWS TFX · 5 events in 5 counties and zones
Strong westerly winds aloft mixed down to the surface and produced high winds. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft mixed down to the surface and produced high winds. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 3, 4:40 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 3, 4:40 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MST THU FEB 3 2011
.DISCUSSION...
TODAY THROUGH SATURDAY...AN UPPER LEVEL RIDGE EXTENDING FROM THE
EASTERN PACIFIC INTO THE NW U.S. WILL BEGIN TO FLATTEN SOMEWHAT
TODAY AS SHORTWAVE ENERGY MOVES INTO SW CANADA WITH A STEADY STREAM
OF ADDITIONAL ENERGY EVENTUALLY BREAKING DOWN THE RIDGE FRIDAY
AND FRIDAY NIGHT FOLLOWED BY AN INCREASINGLY MOIST AND SOMEWHAT
UNSTABLE NW FLOW ALOFT OVER THE REGION BY SATURDAY. A HEALTHY
PRESSURE GRADIENT ALREADY EXISTS ACROSS MUCH OF NORTH CENTRAL MT
AND WILL CONTINUE TO PRODUCE GUSTY SW WINDS TODAY. INITIAL PIECE OF
SHORTWAVE ENERGY MOVING ACROSS ALBERTA THIS MORNING WILL BRING
INCREASING WESTERLY FLOW ALOFT TO AREAS ALONG THE ROCKY MTN FRONT
AND ADJACENT PLAINS TODAY. WINDS ARE ALREADY GUSTING IN EXCESS OF
50KTS AT WATERTON GATE AB...AND EXPECT STRONG WINDS TO DEVELOP
ALONG THE NORTHERN ROCKY MTN FRONT AREA THIS MORNING...SPREADING
INTO THE SOUTHERN ROCKY MTN AND EASTERN GLACIER COUNTY THIS
AFTERNOON AS HIGH WIND WARNINGS GO INTO EFFECT FOR THOSE
LOCATIONS. STRONG WINDS WILL LIKELY CONTINUE INTO THIS EVENING
WITH A SLIGHT DECREASE IN WINDS POSSIBLE LATE TONIGHT BEFORE
ADDITIONAL ENERGY ARRIVES FROM THE NW ON FRIDAY CAUSING WINDS TO
INCREASE AGAIN. CLOUD-COVER WILL INCREASE FROM NW TO SE ACROSS THE
REGION TODAY WITH SOME LIGHT OROGRAPHIC SNOW DEVELOPING LATER
TODAY AND TONIGHT IN THE GLACIER AND YELLOWSTONE PARK AREAS.
MOISTURE INCREASES SOME ON FRIDAY FOR SOMEWHAT BETTER CHANCES FOR
MAINLY LIGHT SNOWFALL IN THE MTNS WITH A SLIGHT CHANCE OF RAIN OR
SNOW SHOWERS FARTHER EAST ON THE PLAINS AS WELL. LATE FRIDAY NIGHT
INTO SATURDAY...A MORE SUBSTANTIAL SHORTWAVE AND UPPER LEVEL JET
ENERGY ARRIVE WITH COOLING ALOFT BRINGING LOWERING SNOW LEVELS
AND SLIGHTLY UNSTABLE CONDITIONS IN THE MID LEVELS. THE
MOIST/UNSTABLE NW FLOW PATTERN WILL LIKELY BRING LIGHT SNOW
SHOWERS TO MUCH OF THE THE FORECAST AREA WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE IN THE MTNS...ESPECIALLY THE LITTLE
BELT...BIG SNOWY AND BRIDGER RANGES. WARMING ALOFT AND WESTERLY
WINDS WILL PRODUCE ABOVE AVERAGE TEMPERATURES ACROSS MOST OF THE
AREA TODAY...WITH THE EXCEPTION OF SOME THE SW MT VALLEYS.
TEMPERATURES PEAK ON FRIDAY BEFORE COOLING ARRIVES WITH THE
DEVELOPING COOLER AND MORE ACTIVE WEATHER PATTERN ON SATURDAY.
HOENISCH
SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS CONTINUE TO
SHOW SOME CONSISTENCY WITH THEIR SOLUTIONS. MOIST AND UNSTABLE
NORTHWEST FLOW ALOFT TO START THE PERIOD WILL BRING ACCUMULATING SNOW
TO THE AREA SATURDAY NIGHT INTO SUNDAY. SURFACE HIGH PRESSURE WILL
BUILD SOUTH OUT OF CANADA ON SUNDAY AND USHER IN ANOTHER ROUND OF
COLD TEMPERATURES. MODELS ARE IN BETTER AGREEMENT WITH PLACING THE
SURFACE HIGH CENTER OVER NORTHEAST MONTANA BY MONDAY MORNING.
TEMPERATURES ACROSS THE COUNTY WARNING AREA WILL BE WELL BELOW ZERO.
THE COLD WILL BE SHORT-LIVED AS TEMPERATURES REBOUND BY MONDAY
AFTERNOON INTO THE TEENS EXCEPT OVER THE NORTHEAST WHERE THE COLD
AIR WILL REMAIN ENTRENCHED. ISOLATED LIGHT SNOW WILL CONTINUE
MONDAY. WEAK SHORT WAVE ENERGY EMBEDDED WITHIN THE NORTHWEST FLOW
ALOFT ON TUESDAY WILL BRING SCATTERED LIGHT SNOW TO THE AREA. BY
WEDNESDAY THE UPPER RIDGE BUILDING ALONG THE WEST COAST MOVES INLAND
A BIT AND DRIER AIR MOVES ACROSS THE AREA. ISOLATED SNOW SHOWERS
WILL BE CONFINED TO THE WESTERN AND SOUTHWEST MOUNTAINS WEDNESDAY
AND THURSDAY AS THE UPPER RIDGE MOVES OVER THE PACIFIC NORTHWEST...KEEPING
THE AREA UNDER NORTHWEST FLOW ALOFT. TEMPERATURES WILL START OUT
WELL BELOW SEASONAL AVERAGES BUT SLOWLY MODERATE THROUGH THE
PERIOD. AFTERNOON READINGS WILL APPROACH SEASONAL AVERAGES BY LATE
IN THE WEEK.
&&
.AVIATION...
UPDATED 1140Z.
MOIST NORTHWEST FLOW ALOFT WILL CONTINUE. HIGH CLOUDS WILL INCREASE
OVER THE AREA TODAY AS AN UPPER LEVEL DISTURBANCE APPROACHES.
SCATTERED LIGHT SNOW WILL DEVELOP OVER THE WESTERN AND SOUTHWEST
MOUNTAINS AFTER 00Z. SURFACE WINDS WILL BECOME STRONG ALONG THE
ROCKY MOUNTAIN FRONT WITH GUSTY WINDS SPREADING EAST OVER THE PLAINS
DURING THE DAY. VFR CONDITIONS PREVAIL WITH INCREASING MVFR
CONDITIONS DUE TO SNOW OVER THE MOUNTAINS AFTER 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 29 46 28 / 0 10 10 30
CTB 42 25 44 27 / 0 10 10 50
HLN 28 28 47 32 / 0 10 10 30
BZN 27 25 44 31 / 0 20 30 40
WEY 20 3 25 17 / 10 60 60 70
DLN 34 28 40 28 / 0 10 10 20
HVR 35 27 39 28 / 0 10 20 40
LWT 41 28 42 29 / 0 10 30 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 8 PM MST FRIDAY EASTERN
GLACIER...SOUTHERN ROCKY MOUNTAIN FRONT.
HIGH WIND WARNING UNTIL 8 PM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT.
&&
SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...EMANUEL
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 3, 4:59 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 AM MST THU FEB 3 2011
MTZ009-010-048-041300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
459 AM MST THU FEB 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS...INCLUDING EASTERN GLACIER COUNTY TODAY THROUGH
EARLY FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COOLER AND MORE ACTIVE WEATHER PATTERN WILL DEVELOP ONCE AGAIN THIS
WEEKEND. ACCUMULATING SNOW IS LIKELY WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE IN THE MOUNTAINS. MUCH COLDER TEMPERATURES
ARE ALSO EXPECTED TO RETURN BY SUNDAY AS ANOTHER COLD CANADIAN
AIRMASS SURGES INTO THE REGION. THE COLD AND ACTIVE WEATHER
PATTERN WILL CONTINUE INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011-014-015-044>047-049-052-053-041300-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JEFFERSON-
BROADWATER-
459 AM MST THU FEB 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COOLER AND MORE ACTIVE WEATHER PATTERN WILL DEVELOP ONCE AGAIN THIS
WEEKEND. ACCUMULATING SNOW IS LIKELY WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE IN THE MOUNTAINS. MUCH COLDER TEMPERATURES
ARE ALSO EXPECTED TO RETURN BY SUNDAY AS ANOTHER COLD CANADIAN
AIRMASS SURGES INTO THE REGION. THE COLD AND ACTIVE WEATHER
PATTERN WILL CONTINUE INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012-013-050-051-054-055-041300-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
459 AM MST THU FEB 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COOLER AND MORE ACTIVE WEATHER PATTERN WILL DEVELOP ONCE AGAIN THIS
WEEKEND. ACCUMULATING SNOW IS LIKELY WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE IN THE MOUNTAINS. WINTER WEATHER HIGHLIGHTS
MAY BE NEEDED...ESPECIALLY FOR THE MOUNTAINS WHERE HEAVY SNOW IS A
POSSIBILITY ON SATURDAY. MUCH COLDER TEMPERATURES ARE ALSO
EXPECTED TO RETURN BY SUNDAY AS ANOTHER COLD CANADIAN AIRMASS
SURGES INTO THE REGION. THE COLD AND ACTIVE WEATHER PATTERN WILL
CONTINUE INTO EARLY NEXT WEEK..
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- February 3, 8:20 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
A wind gust to 72 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
High Wind, Southern Rocky Mountain Front
- When
- February 3, 1:30 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
High Wind, Jefferson
- When
- February 4, 7:00 AM MST
- Where
- Jefferson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Basin 4SSE (the Galena RAWS site - elevation 6860 feet).
High Wind, Southern Lewis and Clark
- When
- February 4, 2:30 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
A wind gust to 60 mph was reported at Wolf Creek 7NW.
High Wind, Cascade
- When
- February 4, 2:33 PM MST
- Where
- Cascade forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
A wind gust to 61 mph was reported at Cascade 1SW.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Mississippi, February 3 to 4, 20114 deaths · 9 injured · $15 million · 37 events
- Winter Storm in Texas, February 3 to 4, 20112 deaths · 3 injured · 24 events
- Ice Storm and Winter Storm in Texas, February 3 to 4, 20112 deaths · 23 events
- Ice Storm in Texas, February 3 to 4, 20111 death · 2 injured · $1.1 million · 15 events
- Heavy Snow and Winter Weather in Texas, February 3 to 4, 201113 injured · $402,000 · 18 events
- Winter Weather in Texas, February 3 to 4, 20111 death · $31,000 · 6 events
- Winter Storm and Winter Weather in Arkansas, February 3 to 4, 20111 death · 1 injured · 9 events
- Ice Storm in Louisiana, February 3 to 4, 20111 death · 14 events
- Winter Weather in Minnesota, February 3, 20111 death · 1 injured · $4,000 · 1 event
- High Surf in California, February 3, 20111 death · 1 event
- Cold in Illinois, February 3 to 4, 20111 death · 1 event
- Ice Storm and Winter Weather in Louisiana, February 3 to 4, 2011$1.8 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282034, 282037, 282039, 282036, 282035.